Tennessee, 2025Flooding in Tennessee, August 23, 2025
August 23, 2025 · NWS MRX · 4 events in 1 county or zone
Scattered to numerous showers and thunderstorms developed during the afternoon and evening hours of the 23rd. The slow moving nature of these storms resulted in heavy rains and notable flooding near the I-26 corridor between Kingsport and Johnson City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous showers and thunderstorms developed during the afternoon and evening hours of the 23rd. The slow moving nature of these storms resulted in heavy rains and notable flooding near the I-26 corridor between Kingsport and Johnson City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 23, 1:02 PM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 23, 1:02 PM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
202 PM EDT Sat Aug 23 2025
...New DISCUSSION...
.DISCUSSION...
Issued at 135 PM EDT Sat Aug 23 2025
Key Messages:
1. Scattered showers and embedded thunderstorm through this
evening with showers continuing. Localized flash flooding is
possible through this evening.
2. Strong frontal boundary moves through Sunday. Scattered showers
and possibly embedded thunder again.
3. Much cooler, pleasant and dry conditions for much of next week.
Discussion:
SPC meso-analysis shows MLCAPES of around 1000 with DCAPES near
600. Little to no shear. A theta-e ridge axis is evident over the
Plateau along a surface trough axis. PWs are near 1.8 inches along
this axis. If training of showers occur, localized flash flooding
is possible. Conditions are not favorable for severe storms but
isolated gusts up to 40 mph possible.
REFS and HREF show the greatest coverage of showers and storms
across the Plateau, central Tennessee valley and southwest
Virginia through this evening.
A slow moving 925mb/Surface front-genetic forcing remains across
the region through Sunday. Strong cool front will move across the
region late tomorrow moving the theta-e ridge axis east of the
area. Until then scattered to occasional widespread showers and
embedded thunder will remain.
For Monday through next Saturday, ensemble cluster analysis and
deterministic models show a deep upper trough over the eastern
third of the nation. Below normal temperatures. much drier
airmass, and mostly dry conditions are expected. NBM probabilities
show low chance of showers across southeast Tennessee for late
Tuesday and Tuesday night. Latest deterministic GFS depicts
showers as well but confidence is too low to include in the
forecast.
&&
.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Sat Aug 23 2025
Scattered showers and possibly a thunderstorm will be the main
concern through this evening. REFS and HREF show the greatest
coverage across TYS.
For early Sunday morning, fog and low-cloud development can be
expected. IFR/LIFR due to low ceilings is possible especially at
TRI and TYS.
A gradual improvement in flight conditions are anticipated for
Sunday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 69 87 63 82 / 60 20 0 0
Knoxville McGhee Tyson Airport, TN 69 85 62 80 / 60 30 0 0
Oak Ridge, TN 68 85 59 79 / 70 30 0 0
Tri Cities Airport, TN 66 82 59 77 / 50 40 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DISCUSSION...DH
AVIATION...DH
Hazardous weather outlook, Aug 23, 12:37 PM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
137 PM EDT Sat Aug 23 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
137 PM EDT Sat Aug 23 2025 /1237 PM CDT Sat Aug 23 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered showers and storms are likely this afternoon and
evening. Due to recent heavy rainfall and abundant moisture,
localized flash flooding is possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Reports of flooding are encouraged this afternoon and evening.
In the hours before
Special weather statement, Aug 23, 4:35 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
535 PM EDT Sat Aug 23 2025
TNZ017-044-VAZ005-232215-
Sullivan TN-Washington TN-Scott VA-
535 PM EDT Sat Aug 23 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SULLIVAN...NORTHEASTERN
WASHINGTON AND SOUTHEASTERN SCOTT COUNTIES THROUGH 615 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, or near Johnson City, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Gray, Oak Grove,
Walnut Hill, Spurgeon, Colonial Heights, and Bluff City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3632 8236 3635 8256 3666 8251 3662 8231
3660 8229 3660 8222 3659 8219
TIME...MOT...LOC 2134Z 195DEG 11KT 3641 8243
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHFlood, Washington
- When
- August 23, 5:30 PM EST to 7:30 PM EST
- Where
- Washington County, 1.26 mi WSW of Gray to 0.49 mi SW of Gray
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.414, -82.491
Social media photos showed water over roads, in addition to several feet of water in a low spot next to the road.
Flood, Washington
- When
- August 23, 5:50 PM EST to 7:50 PM EST
- Where
- Washington County, 1.01 mi SSE of Gray to 1.34 mi S of Gray
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.406, -82.466
Photos from social media showed water coming into the first level of a house near Cedar Valley Blvd, likely due to fast rises on nearby South Fork Cedar Creek.
Flood, Washington
- When
- August 23, 5:55 PM EST to 7:55 PM EST
- Where
- Washington County, 1.33 mi SW of Boone to 0.4 mi SW of Crouch Xrd
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.367, -82.448
Social media photo showed Boones Creek Road closed near the railroad crossing due to flooding.
Flood, Washington
- When
- August 23, 6:30 PM EST to 8:30 PM EST
- Where
- Washington County, 1.17 mi NNW of Boones Creek to 1.38 mi NNW of Boones Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.415, -82.430
Photos from social media showed flooding in the Oak Grove Village mobile home park in Oak Grove. Based on the photo, water depth is estimated to be at least 1 foot deep.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 23, 20251 death · 1 event
- Flash Flooding and Flood in South Carolina, August 23, 202514 events
- High Surf in Maine, August 23, 20251 injured · $10,000 · 1 event
- Hail in Colorado, August 23, 20251.5 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23 to 24, 20255 events
- Debris Flow and Flood in Puerto Rico, August 23, 2025$6,000 · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20253 events
- Flash Flooding and Flood in Georgia, August 23, 20253 events
- Dust Storm and Damaging Winds in Nevada, August 23 to 24, 202551 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 23, 20253 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 23, 20252 events
- Marine Thunderstorm Winds in Lake Huron, August 23, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291177, 1291178, 1291179, 1291180.